Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 468, NWS Jackson, MS

September 19, 2002Humphreys County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 19, 2002, 7:02 PM CDT for Humphreys County, Yazoo County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2002, 7:02 PM CDT (00:02 UTC)
Expired
Sep 19, 2002, 7:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Humphreys County, MS, Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:00 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 19, 3:00 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU SEP 19 2002

AREA 88-DS SHOW A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
WESTERN BOUNDARY OF OUR CWA...STRETCHING SOUTHWEST FROM DUMAS AR TO
COLFAX LA. THIS ACTIVITY IS DEVELOPING AHEAD OF A DEEPENING UPPER
LEVEL TROUGH OVER THE CENTRAL PLAINS. THE UPPER LEVEL TROUGH WILL
MOVE EAST TONIGHT AND THEN NORTHEAST FRIDAY. A STRONG SHORTWAVE AND
ASSOCIATED VORT MAX WILL ROUND THE BASE OF THE TROUGH TONIGHT AND
HELP GENERATE A SQUALL LINE OF THUNDERSTORMS THAT MOVE ACROSS THE CWA
OVER NIGHT. THE STROM PREDICTION CENTER HAS PLACED OUR WESTERN
COUNTIES IN A SLIGHT RISK OF SEVERE STORMS TONIGHT ROUGHLY WEST OF
INTERSTATE 55. PLENTY OF MOISTURE AND INSTABILITY LONG WITH THE
FAVORABLE ENTRANCE REGION OF THE UPPER LEVEL JET WILL HELP
CONTRIBUTE TO THE POTENTIAL FOR STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS TONIGHT. MOST OF THE ENERGY ASSOCIATED WITH THE
TROUGH WILL BE NORTH OF THE AREA FRIDAY. A STRONG COLD FRONT WILL
MOVE SLOWLY ACROSS THE CWA FRIDAY AND IS EXPECTED TO BE CLOSE TO A
GREENVILLE MS TO A NATCHITOCHES LA LINE BY 12Z AND PASS THROUGH JAN
BY 00Z SAT. WL KEEP LIKLEY POPS AHEAD OF THE FRONT FRI WITH DRYING
AND COOLING BEHIND THE FRONT SATURDAY. MUCH COOLER AND DRIER AIR IS
EXPECTED OVER THE NORTHWEST PORTION OF THE CWA WITH MORNING LOWS
DIPPING INTO THE 50S SUN MORNING.

EXTENDED SUN-THU: DUE TO THE UNCERTAINTY WITH THE TRACK OF ISIDORE
NO SIGNIFICANT CHANGES ANTICIPATED TO DAYS 4 THROUGH 7...WITH
CONTINUING CHANCE OF PRECIP EACH DAY ACROSS THE SOUTHERN HALF WITH
COOLER AND DRIER CONDITIONS ACROSS THE NORTH.

PRELIM NUMBERS...
JAN 75/86/68/86/67 77312
MEI 73/88/69/87/67 46522

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Sep 19, 2:23 PM CDT, 4 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT THU SEP 19 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
WEST OF A LINE FROM GRENADA MISSISSIPPI...TO EDWARDS
MISSISSIPPI...TO VIDALIA LOUISIANA LINE.  THIS INCLUDES THE
CITIES OF GREENVILLE...GREENWOOD...YAZOO
CITY...VICKSBURG...CROSSETT ARKANSAS...BASTROP AND WINNSBORO
LOUISIANA.  WIND GUSTS AROUND 60 MILES AN HOUR...DIME-SIZED
HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY DOWNPOURS WILL BE
POSSIBLE IN THESE AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REMAINDER OF MISSISSIPPI THIS AFTERNOON AND EVENING.

A WARM AND MOIST AIRMASS REMAINS OVER THE REGION THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS...OVER LOUISIANA AND ARKANSAS AT
MID-AFTERNOON...WILL MOVE INTO EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND WESTERN MISSISSIPPI THIS AFTERNOON AND EVENING.
THE ATMOSPHERE OVER THIS REGION IS UNSTABLE...WHICH MAY ALLOW
SOME OF THE STORMS TO BECOME SEVERE.

A VIGOROUS COLD FRONT WILL APPROACH THE MISSISSIPPI RIVER AFTER
MIDNIGHT.  THE LIFTING PROVIDED BY THIS FEATURE...IN COMBINATION
WITH STRONG JET STREAM DYNAMICS AND AN UNSTABLE AIRMASS...WILL
ALLOW FOR THE CONTINUED POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS OVERNIGHT.

AS THE FRONT GRADUALLY MOVES THROUGH MISSISSIPPI FRIDAY...THE
STRONGEST LIFTING WILL GRADUALLY SHIFT NORTH.  HOWEVER...ENOUGH
INSTABILITY AND LIFTING WILL BE PRESENT OVER NORTHERN PARTS OF
MISSISSIPPI TO SUGGEST THE CONTINUED POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS ALONG AND NORTH OF U.S. HIGHWAY 82.  THIS
INCLUDES THE CITIES OF
GREENVILLE...GREENWOOD...GRENADA...STARKVILLE...AND COLUMBUS.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
REQUIRED WEST OF INTERSTATE 55 TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:43 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.